Wyoming, 2004

Hail in Wyoming, May 16, 2004

May 16, 2004 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 1:25 PM MST, 45 minutes earlier.

Area forecast discussion, May 16, 1:25 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT SUN MAY 16 2004

.DISCUSSION...20Z SURFACE ANALYSIS HAD COLD FRONT FROM WEST CENTRAL
MN TO KSFD TO LOW IN NE PANHANDLE. LOW COURTESY OF SHORTWAVE MOVING
THROUGH EASTERN CO AND LEFT EXIT REGION OF JET. THIS FORCING PUSHING
BAND OF -SHRA/-TSRA INTO THE NORTHERN THIRD OF THE CWA. ANOTHER LOW
HAS FORMED ON THE LEE OF THE BIG HORNS DUE TO SHORTWAVE MOVING INTO
NORTH CENTRAL WY. COLD POOL ASSOCIATED WITH THIS LOW COMBINED WITH
SOLAR INSOLATION HAS RESULTED IN SCT -TSRA ALONG BOUNDARY SOUTHEAST
OF LOW. THESE -TSRA ARE MOVING INTO AN AREA OF MUCH COOLER BOUNDARY
LAYER AIR AS NE PANHANDLE LOW FUNNELS COOL NORTHEAST UPSLOPE WINDS
INTO WESTERN SD/NE. EXPECT THESE -TSRA TO BEHAVE. MAIN CONCERN THIS
FORECAST IS EVOLUTION OF SHORT TERM WEATHER.

ACTIVE PATTERN WILL CONTINUE AS TROUGH/UPPER LOW OVER NORTHWEST US
SPINS WAVES TOWARD NORTHERN PLAINS THROUGH MID-WEEK.

TONIGHT...WY SHORTWAVE WILL MOVE INTO SD. EASTERN CO SHORTWAVE WILL
MOVE EAST AND PUSH NE LOW THROUGH NE. THE RESULT WILL BE A RAPID
DRIVING OF THE COLDER AIR WELL INTO CENTRAL PLAINS AND OUT OF SOUTH
CENTRAL SD. BEFORE THAT HAPPENS...HOWEVER...ENOUGH DESTABILIZATION
MAY OCCUR TO BRING A ROUND OF STRONGER CONVECTION TO SOUTH CENTRAL
SD. LATEST RUC GUIDANCE SHOWS CAP SHOULD REMAIN IN PLACE. IT APPEARS
THAT IF WE ARE TO GET SEVERE CONVECTION IN THE CWA IT WILL HAVE TO
DEVELOP IN THE WARM SECTOR OVER NE. SINCE SUPERCELL MOTION IS
EAST...IT WILL BE DIFFICULT. NONETHELESS...POSSIBILITY STILL EXISTS.
REST OF CWA WILL SEE GENERAL TSRA THIS EVENING...AND THEN A CHANCE
OF -SHRA OVERNIGHT. LOWS NEAR GUIDANCE APPEAR REASONABLE.

MONDAY...SUBSIDENCE WILL CLEAR US OUT IN THE MORNING AS SURFACE HIGH
SETTLES OVER SD. LATER IN THE DAY...RETURN FLOW DEVELOPS ON THE BACK
SIDE BRINGING A SMALL CHANCE OF -TSRA TO NORTHEAST WY...ADJACENT TO
CYS/RIW CWA. HIGHS A BIT COOLER THAN PREVIOUS THOUGHT.

TUESDAY...SHORTWAVE MOVES THROUGH WY/EASTERN MT. LOW LEVEL FLOW
AHEAD OF IT WILL BE PUSHED OVER LEFTOVER FRONTAL BOUNDARY...
ESPECIALLY AT NIGHT AS LOW LEVEL JET DEVELOPS. 850-700MB THETA-E
ADVECTION SUFFICIENT FOR NOCTURNAL CONVECTIVE CLUSTER. WENT WITH
HIGHER POPS TUESDAY NIGHT AS A RESULT.

WEDNESDAY...CHANCE OF DIURNAL TSRA CONTINUES DUE TO ANOTHER
DISTURBANCE MOVING THROUGH.

.THURSDAY THROUGH SUNDAY...MED RANGE MODELS IN FAIRLY DECENT
AGREEMENT. CONTINUES TO LOOK LIKE AN ACTIVE PERIOD AS CLOSED UPPER
LOW OVER WEST COAST OPENS AS IT MOVES EAST AND EJECTS S/WV ENERGY
ACROSS THE NORTHERN AND CENTRAL PLAINS AT FAIRLY REGULAR INTERVALS
THROUGH DAY 7. WHEN MIXED WITH GOOD INSOLATION THIS SHOULD CREATE A
DAILY OCCURRENCES OF SHOWER AND THUNDERSTORM ACTIVITY. TEMPS WILL
GENERALLY BE NEAR OR SLIGHTLY ABOVE NORMAL THRU THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

HELGESON/PMURPHY
Hazardous weather outlook, May 16, 5:04 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
604 AM MDT SUN MAY 16 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
604 AM MDT (704 AM CDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS THUNDERSTORMS TO
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING TODAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SHANNON...JACKSON...BENNETT...
TODD...TRIPP AND MELLETTE COUNTIES. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. TORNADOS ARE POSSIBLE WITH THE
GREATEST THREAT ACROSS TODD...TRIPP AND MELLETTE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL CONTINUE MUCH OF THE WEEK WITH A DAILY CHANCE
OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
May 16, 2:10 PM MST
Where
Campbell County, Wright
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -105.467

Hail, Campbell

When
May 16, 2:30 PM MST
Where
Campbell County, Gillette
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.283, -105.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398565, 5398566.